Alert archive / North Dakota / Frost Advisories in 2016

Frost Advisory 4, NWS Grand Forks, ND

September 26, 201612 counties in North Dakota

NWS Grand Forks, ND issued this frost advisory at Sep 26, 2016, 12:36 PM CDT for 12 counties in North Dakota. It took effect at Sep 27, 2016, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 26, 2016, 12:36 PM CDT (17:36 UTC)
In effect from
Sep 27, 2016, 1:00 AM CDT
Expired
Sep 27, 2016, 8:00 AM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1923 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WWUS73 KFGF 261736
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1236 PM CDT MON SEP 26 2016

NDZ006-007-014-015-024-026-028-029-038-049-052-054-271300-
/O.NEW.KFGF.FR.Y.0004.160927T0600Z-160927T1300Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
RANSOM-SARGENT-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...FINLEY...HOPE...
VALLEY CITY...LISBON...ENDERLIN...GWINNER...MILNOR...FORMAN...
RUTLAND...EDINBURG...ADAMS...LANKIN
1236 PM CDT MON SEP 26 2016

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY.

* TEMPERATURES...33 TO 38.

* TIMING...LATE TONIGHT INTO EARLY TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
3 follow-up statements
683 
WWUS73 KFGF 270141
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
841 PM CDT MON SEP 26 2016

NDZ006-007-014-015-024-026-028-029-038-049-052-054-271300-
/O.CON.KFGF.FR.Y.0004.160927T0600Z-160927T1300Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
RANSOM-SARGENT-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...FINLEY...HOPE...
VALLEY CITY...LISBON...ENDERLIN...GWINNER...MILNOR...FORMAN...
RUTLAND...EDINBURG...ADAMS...LANKIN
841 PM CDT MON SEP 26 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
TUESDAY...

* TEMPERATURES...DROPPING TO 33 TO 38.

* TIMING...LATE TONIGHT INTO EARLY TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
072 
WWUS73 KFGF 270941
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
441 AM CDT TUE SEP 27 2016

NDZ006-007-014-015-024-026-028-029-038-049-052-054-271300-
/O.CON.KFGF.FR.Y.0004.000000T0000Z-160927T1300Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
RANSOM-SARGENT-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...FINLEY...HOPE...
VALLEY CITY...LISBON...ENDERLIN...GWINNER...MILNOR...FORMAN...
RUTLAND...EDINBURG...ADAMS...LANKIN
441 AM CDT TUE SEP 27 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURES...33 TO 38.

* TIMING...EARLY THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
391 
WWUS73 KFGF 271248
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
748 AM CDT TUE SEP 27 2016

NDZ006-007-014-015-024-026-028-029-038-049-052-054-271400-
/O.EXP.KFGF.FR.Y.0004.000000T0000Z-160927T1300Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
RANSOM-SARGENT-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...FINLEY...HOPE...
VALLEY CITY...LISBON...ENDERLIN...GWINNER...MILNOR...FORMAN...
RUTLAND...EDINBURG...ADAMS...LANKIN
748 AM CDT TUE SEP 27 2016

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

TEMPERATURES WILL BEGIN TO WARM ALLOWING THE ADVISORY TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at Sep 26, 9:44 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 26, 9:44 AM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
944 AM CDT Mon Sep 26 2016

.UPDATE...
Issued at 944 AM CDT Mon Sep 26 2016

Clearing has occurred across the entire FA, with the exception of
the Baudette to Park Rapids area. Some light rain is even falling
up around Baudette. Expecting this to remain the case through the
day today, with the Lake of the Woods region keeping the clouds
and light rain potential into the afternoon. Otherwise, northwest
winds will remain gusty again, but not quite as bad as yesterday.

&&

.SHORT TERM...(Today and tonight)
Issued at 315 AM CDT Mon Sep 26 2016

Main concern for this period will be min temps tonight, and frost
potential. Models are in good agreement and will use the blend for
main features. The upper low across northern Minnesota will
continue to slowly propagate east today, stalling across the
northern great lakes region tonight. Using 850mb temps as a proxy
for the airmass, and mixing to about this height leads to max
temps in the low 60s across eastern ND and mid 50s into Minnesota.
About 30 knots to mix from 850mb, which likely leads to wind
speeds just below advisory criteria. For tonight...with lighter
winds and clear sky expect decoupling, with min temps dependent
on dew point values. Upstream dew point values are in the mid to
upper 30s, and expect Tuesday morning temps to be near these
values along and west of the valley (which could lead to patchy
frost).

.LONG TERM...(Tuesday through Sunday)
Issued at 315 AM CDT Mon Sep 26 2016

Tuesday-Wednesday...The upper low propagates south into the Ohio
valley as upper ridging builds into the region. Nearly calm winds
Tuesday night should lead to the coldest temperatures this period.
Not sure exactly how cold, but likely a good chance for frosty
conditions in some places. Otherwise, dry weather and slightly
warmer temps into mid-week.

Thursday-Sunday...Upper level ridging  will persist across the
region on Thursday providing another day with plenty of sunshine.
The main ridge axis will begin to move off to the east Thursday
night with breezy southerly flow to returning.

As the ridge slides further east, southwest flow aloft will set up
late in the week. The GFS depicts a few weak waves passing through
producing a little bit of QPF across the western forecast area on
Friday and Saturday. The latest run of the ECMWF also picks up on
some QPF but keeps it further west across western North Dakota.
Therefore, will continue with a dry forecast for now through
Saturday.

Sunday will bring the next best chance for precipitation as an upper
trough digs into the Pacific Northwest with several additional waves
rounding the trough progged to impact the area. However, the
timing/confidence in these chances are yet to be ironed out.

Relatively little change in thermal profiles late in the work week
and into the weekend will keep high temperatures just slightly above
normal (upper 60s to low 70s) with mild lows in the upper 40s and
low 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 622 AM CDT Mon Sep 26 2016

Winds will be the main aviation concern today with gusts to near
25 knots possible (especially along and west of the valley). Any
cigs today or this evening should remain VFR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...TG
LONG TERM...TG/Lee
AVIATION...TG
Hazardous weather outlook, Sep 26, 3:10 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
310 AM CDT MON SEP 26 2016

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-271200-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
310 AM CDT MON SEP 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY FROST IS POSSIBLE TONIGHT. THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FROST IS POSSIBLE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-271200-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
310 AM CDT MON SEP 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FROST IS POSSIBLE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Frost Advisories in North Dakota, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.